I have found that it is best to not address the psychiatric or pain medications during treatment. What I find is that as patients do the work, their danger signal begins to turn off and their pain, other physical symptoms, anxiety and depression begin to get better. This improvement and “evidence” that they are on the right track gives them hope and more motivation to continue doing the work. As their symptoms improve, they notice they are needed the “as needed” or rescue medications less. Over time, they can develop confidence to work with their doctor to gradually begin to taper off of the scheduled medications. If they are doing the work and aren’t have symptoms, they should not need the medication.
However, I have found that if this process is started too early in recovery, i.e. before they have learned to keep their danger signal turned off and developed the confidence that it will stay turned off, then the process of getting of meds will only serve to scare them, thus keeping the danger signal on and the pain going. They risk misinterpreting the slightest symptom as a return of the pain or depression and a sign that they can’t do without it.
Most of the time, I don’t find that these medications are causing a problem though I do encourage people to try reaching for the “pro’s” less often as time goes on , so that they can instead use the onset/worsening of pain as “an opportunity” to learn how to intervene on their own behalf with practices of self-compassion, self-soothing and somatic tracking. The pain is the material you need to practice your recovery. I tell them, “begin to view your symptoms as an opportunity for you to learn how to better take care of yourself in the face of life’s stressors”. “To the degree that you are still having pain or other symptoms, that is information for you that you still have not fully learned how to take care of yourself”. So again, the brain is helping you to understand this.
If the patient feels like the medication is causing emotional numbing and they don’t want to feel like that, then it is reasonable to taper off of the medication – I would consider this a side effect. However, if there is some benefit for them (and sometimes they don’t realize there is benefit until they are off of it!), then it might be best to wait until they have recovered more fully.
I hope this helps. Thanks for the question.